Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 32, NWS Nashville, TN

February 3, 1997Giles County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 3, 1997, 6:10 AM CST for Giles County, Tennessee. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 3, 1997, 6:10 AM CST (12:10 UTC)
Expired
Feb 3, 1997, 7:15 AM CST
In force
65 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Giles County, TN

What was reported inside it

TimeReportWhereRemark
Feb 3, 7:13 AM CSTHail 1Brick Church, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 031212 RRA
SVRBNA
TNC055-031315-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
610 AM CST MON FEB 3 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  715 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...GILES COUNTY
 
AT 610 AM CST...DOPPLER RADAR INDICATED TWO SEVERE THUNDERSTORMS...ONE
ABOUT 10 MILES SOUTHWEST OF PULASKI...AND ANOTHER ALONG THE
TENNESSEE-ALABAMA BORDER ABOUT 15 MILES SOUTHWEST OF PULASKI. THE STORMS
SHOULD CONTINE TO MOVE NORTHEAST AT AROUND 20 MPH...AND WILL REACH
PULASKI BY 630 AM. THESE STORMS WILL LIKELY PRODUCE HAIL GREATER THAN
THREE QUARTERS OF AN INCH. YOU SHOULD TAKE COVER IMMEDIATELY.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:08 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Feb 3, 2:08 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CST MON FEB 3 1997

FCST PROBLEMS THRU TUE WL BE DVLPMT OF -SHRA/TSRA ACRS FA...POSSIBILITY
OF SVR WX BY TNGT-TUE...PCPN POPS...AMTS AND TEMPS.

MDLS ARE IN GNRL AGREEMENT THAT WK FNTL BNDRY WL SLOWLY MV SEWD TDA
ACRS FA W/INCRSG LO LVL MOISTURE ADVECTING NWD TWD FA. BY THIS AFTN...
FNTL BNDRY WL STALL OUT ALNG TN-MS-AL BORDER AND WL WORK ITS WAY BACK
NWD INTO NRN MID TN BY 00Z TUE. MDLS ALSPO DVLP SFC LO PRES ALNG
FNTL BNDRY IN NE TX BY 00Z TUE W/NGM/ETA MVG SFC LO RPDLY NE INTO SCNTRL
MO BY 06Z TUE AND INTO CNTRL ILL BY 12Z TUE. AVN IS SOMEWHAT FURTHER E
IN MVMT OF SFC LO AND LIKE ETA/NGM SOLUTION ATTM.

AS WRMFNTL BNDRY LIFTS THRU FA DURG EVE HRS...A H8 LO LVL JET OF 30-35
KTS IS PROGGED TO INCRS TO 50-55 KTS BY 06Z AND CONT OVRNGT W/SAME
SPEEDS EXPECTED BY 12Z TUE. ETA/NGM BOTH PROG A GOOD COUPLET OF LOW LVL
H8 CONVERGENCE AND H3 DIVERGENCE TO W AND SW OF FA BY 00Z TUE AND ADVECT
THIS AREA ACRS FA FM 06-12Z TUE. ETA IS STILL A LTL MORE STABLE THAN NGM
W/0 LI COMPARED TO -4 BY NGM BY 06Z TUE. GRIDDED MACROS ALSO SHOW A
350-400 HELICITY AREA ACRS WRN MID TN BY 00Z TUE...W/SAME AREA MVG
ACRS FA INTO PLATEAU RGN AND ERN TN BY 12Z TUE. 58-60 DEG DEWPOINTS
WL BE POOLING TO NRN MS-AL BY 00Z TUE AND BLV THAT TSRA WL MV TWD
FA DURG EVE-TWD 06Z TUE FM W OUT OF AR. CAPES WL ALSO RISE TO BTWN
1000-1500 J/KG.

FOR TDA...WL GO ALNG W/ETA PCPN SOLUTION AS ALL MDLS INCRS RA/TSRA
CHCS TO CATEGORICAL BY AFTN-EVE HRS. NGM/FAN GUID LOOKS GNRLY GOOD
ATTM AS BLV NR 100 PCT CHC FOR TNGT LOOKING GOOD ATTM. LIKE FAN POPS
ALSO FOR TUE AS MDLS ARE IN GOOD AGREEMENT W/MVG SFC CDFNT TRAILING
FM SFC LO INTO CNRL AR BY 12Z TUE...TO WRN MID TN BY 18Z TUE AND TO
BNA BY 00Z WED. RECOMMEND THAT AS PER SPC OUTLOOK THAT WE TALK UP
CHCS FOR TSRA ESP FOR TNGT AND FOR TUE FOR ALL OF FA.

TEMPS WL BE TRICKY TDA AND WL GO CLOSER TO WARMER FAN NUMBERS. AS FOR
TNGT...DUE TO WIDESPREAD RAIN EVENT OCCURG...WL GO RIGHT ALNG W/NGM/
FAN TEMPS AND FOR TUE...WL SPLIT THE DIFFERENCE BTWN FAN/NGM AS CDFNT
SHUD NOT MAKE IT THRU FA UNTIL LATE AFTN/ERLY EVE ON TUE.

TROUTMAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 4:57 AM CSTSevere Thunderstorm WarningOHXLawrence48 min
Feb 3, 7:03 AM CSTSevere Thunderstorm WarningOHXMarshall57 min
Feb 3, 7:45 AM CSTSevere Thunderstorm WarningOHXBedford60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.